Idaho, 2012

Debris Flow and Flooding in Idaho, March 26 to 27, 2012

March 26 to 27, 2012 · NWS OTX · 5 events in 2 counties and zones

A negatively tilted upper-level trough lifting through the Inland NW on the evening of March 25th through the morning hours of the 26th tapped into subtropical moisture resulting in moderate to heavy convective rainfall for central portions of the Idaho Panhandle. The heaviest rain was observed across the Idaho Palouse, Lewis-Clark Valley, and Central Panhandle Mountains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$153,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A negatively tilted upper-level trough lifting through the Inland NW on the evening of March 25th through the morning hours of the 26th tapped into subtropical moisture resulting in moderate to heavy convective rainfall for central portions of the Idaho Panhandle. The heaviest rain was observed across the Idaho Palouse, Lewis-Clark Valley, and Central Panhandle Mountains. Twenty-four rainfall amounts across these locations ranged between three-quarters and one and a half inches. Several days earlier, moderate to heavy snowfall fell across these same locations. The combination of heavy rainfall and snow melt led to sharp rises and flooding along the Palouse River and its tributaries. The most significant flooding occurred along Paradise Creek, within the city of Moscow, Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 26, 5:15 AM PST, 45 minutes earlier.

Area forecast discussion, Mar 26, 5:15 AM PST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
615 AM PDT Mon Mar 26 2012

.SYNOPSIS...
A weather disturbance approaching from the south will bring
unsettled and very wet conditions today...especially for the
Idaho Panhandle and adjacent parts of extreme eastern Washington.
General low pressure will continue to influence eastern Washington
and northern Idaho resulting in wet conditions through much of the
workweek.

&&

.DISCUSSION...
Morning update: The fcst is still on track concerning heavy pcpn
amnts across the Palouse. This heavy pcpn is also on track to move
north into the Spokane region and the entire Id Panhandle
today...with hourly rates of 10 to 15 hundredths not uncommon so
far. Calls to county sheriffs confirm that streams are rising
quickly...especially the Palouse...and Paradise Creek through
Moscow continues to rise quickly and produce...so far...minor
flooding issues. Lots of ponding in low areas producing
flooding...with some culvert-blocked flooding reported so far as
well. We'll try to get as many flooding reports out asap this
morning to keep all informed and the situation up to date.
Lowering snow levels and increasing snow amnts seem to have been
the correct fcst trend...at least so far...for N Id. Winter storm
warnings are not anticipated at this time...though expect snow
levels to fall slowly during the day and produce accumulations at
Lookout Pass.bz

&&

.AVIATION...
12Z TAFS: A moist, slow moving Pacific storm system will bring
light to moderate rains mixing with wet snow at times Mon morning
to much of the eastern third of WA and all of N ID. Confidence is
lower whether pcpn will extend into KMWH-KEAT and opted to carry
VCSH. During the heaviest pcpn...roughly...13-21z...MVFR cigs are
likely with a strong possibility for a few hours of IFR conditions
before breezy sw winds introduce a gradual drying/improving trend
aft 22z. Brief clearing is expected evening/overnight before
another wet storm system moves in Tue.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        44  31  53  40  54  38 / 100  10  50  80  70  40
Coeur d'Alene  44  29  55  36  52  36 / 100  20  40  90  80  40
Pullman        42  33  51  38  49  36 / 100  10  40  80  70  50
Lewiston       47  36  56  41  55  39 / 100  10  30  60  70  50
Colville       44  33  52  37  55  36 / 100  30  50 100  90  40
Sandpoint      41  29  52  34  50  34 / 100  40  20  90 100  50
Kellogg        42  30  52  32  47  33 / 100  30  20  70 100  70
Moses Lake     55  38  56  40  62  39 /  50  10  70  80  40  20
Wenatchee      52  36  50  39  59  37 /  40  20  80  90  40  50
Omak           54  34  51  35  59  35 /  50  10  90 100  60  40

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Mar 26, 5:27 AM PST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
627 AM PDT MON MAR 26 2012

IDZ003-026-027-WAZ031>033-271330-
IDAHO PALOUSE-LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-
627 AM PDT MON MAR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001-002-004-WAZ034>038-041>044-271330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
627 AM PDT MON MAR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood, 1 heavy rain, 1 debris flow. Local standard time, as filed.

Heavy Rain, Latah

When
March 26, 6:00 AM PST to 8:00 PM PST
Where
Latah County, 3.53 mi NE of Juliaetta
Property damage
$13,000
Reported by
Emergency Manager
Coordinates
46.615, -116.646

Heavy rain and excess snow melt from the 25th through the 26th caused the Potlatch River to flow out of hits banks causing some damage to an Earthern Berm in the city of Kendrick. The costs of equipment and material to repair the berm was 13 thousand dollars.

Flood, Latah

When
March 26, 6:00 AM PST to March 27, 11:00 AM PST
Where
Latah County, 4.23 mi WSW of Cornwall to 5.27 mi NNE of Genesee
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Department of Highways
Coordinates
46.681, -116.935

The combination of heavy rain and snow melt caused several creeks and streams to flood causing minor damage to multiple roads between Genesee and Moscow. The most significant damage occurred along Blaine, Eid, Danielson, Swenson, and Troy-Genesee Roads. The South Latah Highway district estimated repair cost to these roads at 50 thousand dollars, primarily to procure, haul, and replace material to restore the roadways for safe travel.

Flood, Latah

When
March 26, 6:20 AM PST to March 27, 12:30 PM PST
Where
Latah County, 1.71 mi NE of Moscow to 1.68 mi ESE of Moscow
Cause
Heavy Rain / Snow Melt
Property damage
$80,000
Reported by
NWS Employee
Coordinates
46.745, -116.971

Moderate to major flooding occurred along Paradise Creek on the morning of March 26th flooding numerous streets, bridges, and homes within the city of Moscow, Idaho. The creek crested at ten feet, making it the fourth highest crest on record. Among the list of flooded streets, bridges, parks, and homes which were impacted from the flooding along Paradise Creek include: the intersection of Bridge and Hillcrest Streets, intersection at 5th and Roosevelt, D Street bridge, Main Street, Mountainview Park, the University of Idaho bike path, Blaine Street Bridge, South Lynn Street, and Sand Road.

Flood, Latah

When
March 26, 7:00 AM PST to March 27, 5:00 AM PST
Where
Latah County, 0.29 mi S of Onaway to 0.51 mi SSE of Onaway
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
46.926, -116.869

The Red Cross North Central Disaster Response Team helped a family evacuate their Harvard home early March 26th due to flooding along the Palouse River and Gold Creek. The family had been fighting minor flooding for days but finally decided to evacuate their home when standing water began to fill the house. The water was four inches deep in some spots.

Debris Flow, Idaho Palouse

When
March 26, 7:00 PM PST to 7:30 PM PST
Where
Idaho Palouse forecast zone
Reported by
Department of Highways
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

Heavy rain on the 26th combined with excess snow melt caused a small landslide along Cedar Ridge Road in Latah County. There was no damage to the roadway or any structures however the Highway District estimated 30 thousand dollars to remove the slide material.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367428, 367625, 367121, 365815, 367619.